Florida, 2016

Hail and Damaging Winds in Florida, August 9, 2016

August 9, 2016 · NWS MFL · 3 events in 1 county or zone

Continuing influence from a surface low meandering near the near the Florida panhandle brought numerous afternoon storms across the region. Storms along the sea breeze produced several strong wind gusts and damage in Western Broward county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Continuing influence from a surface low meandering near the near the Florida panhandle brought numerous afternoon storms across the region. Storms along the sea breeze produced several strong wind gusts and damage in Western Broward county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 9, 3:12 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 9, 3:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
412 PM EDT TUE AUG 9 2016

.SYNOPSIS...
Low pressure system over NE Gulf of Mexico and Florida
Panhandle will gradually move west along the southern U.S. Gulf
coast throughout the remainder of the week as a strengthening
high pressure over the western Atlantic builds west into Florida.

&&

.DISCUSSION...
NEAR-TERM (rest of this afternoon into this evening): slightly slower
start to convection across South Florida this afternoon as earlier
mid-level clouds delayed heating, however showers and thunderstorms
increasing in coverage over the interior of the peninsula to Lake
Okeechobee, with a few storms along the East Coast sea breeze as
well. This activity will become more numerous over the eastern
half of the peninsula as general storm motion towards the NE keeps
Gulf Coast areas relatively dry.

As the low pressure over the NE Gulf shifts west, its effects on South
Florida will lessen. Therefore, expectation is that this afternoon's
convection won't linger too deep into the evening compared to the
past few nights.

SHORT-TERM (Tonight/Wednesday): this will be a transition period
as the high pressure over the western Atlantic starts to builds
in, with flow shifting from S/SW to SE. This will translate to a
few night and morning showers/thunderstorms along the East Coast
and more numerous afternoon showers/thunderstorms shifting more
over the western sections of the interior as opposed to the
eastern half of the area as has been observed the past several
days. Not much change in stability means a few strong storms
possible but no widespread severe storms expected. Temperatures
will be slightly warmer Wednesday due to more early/midday
sunshine, back to near normal August values.

Wednesday night through Friday: deep easterly flow sets in across South
Florida as the high pressure area is fully established by this time.
Moisture remains high with precipitable values near or over 2 inches.
Models depict area of higher moisture currently over the Bahamas
across South Florida on Thursday, leading to numerous afternoon/evening
showers and storms over the interior/west and scattered mainly
night and AM showers/thunderstorms east coast. Once again, a few
strong afternoon storms with gusty winds are expected in areas of
highest coverage over the interior and west. Warmer nighttime
lows along the East Coast metro areas as east flow keeps these
areas warmer, with seasonal high temps in the lower 90s most areas,
except near 90 east coast and mid 90s interior).

LONG-TERM (This Weekend into beginning of next week): high
pressure continues to dominate. Models are fairly consistent in
moving a patch of drier air across the area on Saturday, leading
to the lowest POPs of the forecast period (20% SE to 50% NW),
followed by a gradual upward trend in POPs to near climatological
values for Sunday and early next week. Little change in temperatures.

The rip current risk will be somewhat elevated along the Atlantic
beaches, especially Friday through the weekend as east/southeast
surface winds increase slightly.

&&

.MARINE...
Winds become east/southeast by Wednesday and continues through the
weekend as western Atlantic high pressure settles in. Speeds will
gradually increase, reaching near 15 knots at times over the
southern waters and generally 10-13 knots elsewhere. Seas will be
mostly 2 feet or less, then building to 3 feet this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  80  91  80  91 /  30  40  20  40
Fort Lauderdale  81  90  81  89 /  20  30  20  40
Miami            79  91  80  91 /  20  40  20  40
Naples           77  92  77  92 /  20  50  20  60

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

59/Molleda
Hazardous weather outlook, Aug 9, 2:54 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
354 AM EDT TUE AUG 9 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
092000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
354 AM EDT TUE AUG 9 2016

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...
...LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE WITH STRONGEST STORMS...
...SLIGHT RISK OF WATERSPOUTS ALL SOUTH FLORIDA WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS ACROSS SOUTH FLORIDA, INCLUDING PORTIONS OF THE EAST
COAST METRO AREAS. MAIN CONCERNS WITH ACTIVITY WILL BE FREQUENT
LIGHTNING STRIKES, LOCALLY HEAVY RAIN, AND STRONG GUSTY WINDS.

FLOODING: SLOW MOVING STORMS COULD LEAD TO LOCALIZED STREET
FLOODING.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS ACROSS ALL OF
SOUTH FLORIDA WATERS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS
SOUTH FLORIDA THROUGH MUCH OF THE WEEK, FAVORING THE AFTERNOON AND
EARLY EVENING HOURS. THE EMPHASIS WILL SHIFT TO INTERIOR AND
WESTERN PORTIONS DURING THE MIDDLE TO LATTER PART OF THE WEEK.
LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY THUNDERSTORMS. OTHER
CONCERNS INCLUDE PERIODS OF HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 9, 3:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
412 PM EDT TUE AUG 9 2016

FLZ068-071-072-172-092100-
COASTAL BROWARD COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-METRO PALM BEACH COUNTY FL-
412 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR NORTHEASTERN BROWARD COUNTY UNTIL 500 PM
EDT...

* AT 412 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER BROADVIEW-POMPANO PARK...OR OVER TAMARAC...MOVING NORTHEAST AT
  5 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...DAVIE...
  PLANTATION...SUNRISE...DEERFIELD BEACH...TAMARAC...MARGATE...
  LAUDERHILL...COCONUT CREEK...OAKLAND PARK...NORTH LAUDERDALE...
  LAUDERDALE LAKES...PARKLAND...WILTON MANORS...LAZY LAKE...
  BROADVIEW-POMPANO PARK...MELROSE PARK AND GODFREY ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2608 8025 2622 8035 2634 8016 2614 8012
TIME...MOT...LOC 2012Z 238DEG 7KT 2619 8023

IRL
Special weather statement, Aug 9, 3:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
424 PM EDT TUE AUG 9 2016

FLZ071>074-172-173-092115-
COASTAL MIAMI DADE COUNTY FL-COASTAL BROWARD COUNTY FL-INLAND MIAMI-
DADE COUNTY FL-INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-
424 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN
BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 515 PM EDT...

* AT 424 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER COUNTRY CLUB...OR OVER MIRAMAR...MOVING
  NORTHEAST AT 5 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  HIALEAH...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...DAVIE...
  PLANTATION...SUNRISE...MIAMI GARDENS...HALLANDALE...NORTH MIAMI...
  NORTH MIAMI BEACH...AVENTURA...DANIA BEACH...MIAMI LAKES...
  COOPER CITY...SUNNY ISLES BEACH...OPA-LOCKA...WEST PARK...
  PALM SPRINGS NORTH AND CHAMBERS ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2584 8029 2597 8044 2616 8029 2597 8008
TIME...MOT...LOC 2024Z 225DEG 5KT 2596 8031

RAG
Special weather statement, Aug 9, 3:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT TUE AUG 9 2016

FLZ067-068-168-092115-
COASTAL PALM BEACH COUNTY FL-INLAND PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
430 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN PALM
BEACH COUNTY UNTIL 515 PM EDT...

* AT 430 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
  MILES WEST OF NORTH COUNTY AIRPORT...OR 12 MILES SOUTHEAST OF
  INDIANTOWN...MOVING NORTHEAST AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  JUPITER...PALM BEACH GARDENS...NORTH COUNTY AIRPORT...
  THE ACREAGE...LIMESTONE CREEK...PHILO FARMS...
  JUPITER FARMS AND CALOOSA.

LAT...LON 2688 8010 2674 8035 2696 8047 2696 8015
TIME...MOT...LOC 2030Z 238DEG 7KT 2689 8033

IRL

The radar

The Miami radar (KAMX), 66 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Broward

When
August 9, 3:30 PM EST
Where
Broward County, 4.51 mi NW of Lauderdale Lakes to 4.09 mi W of (Fxe)ft Laudrdl Exec
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
26.187, -80.260

Public and fire rescue reported numerous trees down across Tamarac and Lauderhill from approximately NW 57th Street and University Avenue to NW 64th Avenue and NW 62nd Street. About 10 trees of average height 20 feet were also downed along a canal near NW 50th Street and NW 82nd Avenue. Radar estimated winds were around 50-60 mph at the time.

Thunderstorm Wind, Broward

When
August 9, 3:59 PM EST
Where
Broward County, 6.59 mi W of Lauderdale Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
26.157, -80.306

Fire rescue reported a large tree had been downed and uprooted and was currently blocking the road near 11800 NW 25th Court. The tree also downed power lines when it fell into the road. Radar estimated winds were 50-60 mph at the time.

Hail, Broward

When
August 9, 4:45 PM EST to 4:50 PM EST
Where
Broward County, 2.84 mi ESE of Miramar
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
25.980, -80.360

NWS employee reported dime sized hail near the intersection of Miramar Parkway and Dykes Road from 545-550 PM EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650004, 650005, 650003.